Massachusetts, 2017

Flash Flood and Flooding in Massachusetts, September 30, 2017

September 30, 2017 · NWS BOX · 10 events in 4 counties and zones

Low pressure raced east from the Great Lakes bringing showers and isolated thunderstorms to Southern New England on the morning of Saturday the 30th. Several of the showers in Eastern Massachusetts contained locally heavy downpours, and one contained large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$204,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure raced east from the Great Lakes bringing showers and isolated thunderstorms to Southern New England on the morning of Saturday the 30th. Several of the showers in Eastern Massachusetts contained locally heavy downpours, and one contained large hail. This brought several reports of flooding in Boston and the North Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 30, 3:05 AM EST, 2 hours earlier.

Area forecast discussion, Sep 30, 3:05 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Taunton MA
405 AM EDT Sat Sep 30 2017

.SYNOPSIS...

A fast moving low pressure system will bring a round of showers
and thunderstorms as well as unseasonably cool temperatures today.
Large high pressure will bring dry weather with cool nights and
mild afternoons Sunday, Monday and Tuesday. As the high drops
south of our region, unseasonably warm afternoons are expected
Wednesday and Thursday. Dry weather expected for the upcoming
week, other than perhaps a few brief showers sometime Thursday
into early Friday as a cold front crosses the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

*/ Highlights...

 - Threat of thunderstorms and associated downpours over
   S-coastal New England, over the S waters especially, as well
   as potentially over adjacent E MA waters

 - Potential for seeing 0.50 up to an one-inch of rainfall in a
   short period of time, more specifically, around RI and
   S-coastal MA and across the S-waters

 - In addition, there is the potential risk of waterspouts over
   the S-waters associated with thunderstorms

*/ Discussion...

Low shifting S/W emerging over warmer ocean waters. Continued
movement offshore along with the associated positively-tilted
trof axis, attendant vigorous shortwave, robust dynamics, and
cold pool aloft over the warmer ocean waters, the low latches
into low-level warm-moist higher theta-E air S/E offshore,
evolving into an inverted trough before merging with the off-
shore sub-tropical axis well S/E.

For our region, anticipating widespread rain with embedded
heavier showers and thunderstorms the greatest risk of which is
across immediate S-coast of RI and MA and adjacent S-waters.
Worthy of note is that thunderstorm threats may also emerge
along the immediate E-waters off MA where ocean waters are
warmer. Looking at impacts evolving this morning and lingering
through the day as E flow increases towards the inverted trof
resulting in persistent low-level convergence.

While winds are generally light, can't rule a localized increase
in E-flow via developing convection. Perhaps a local enhancement
in 0-1 km shear / helicity lending in some storm rotation. Worthy
of watching beneath the cold pool with lapse rates steepening
(6-7 C/km) as LCLs remain low, can't rule out rotating storms
per hodograph profile with the threat of waterspouts as instability
builds up to 1k J/kg. Have at a minimum prevailed with gusty E
winds on up around 20-25 mph.

Similar observations of briefly rotating storms were made overnight
across the E Great Lakes during the low transition S/W. Already
signals emerging with convection emerging S of Montauk NY early
this morning.

Additional concern that with any developing low-topped convection,
potentially rotating, that there is the risk of downpours. This
in addition to the possibility of graupel / small hail given how
cold it is aloft, low wet-bulb freezing level heights, and the
likelihood of moisture being lofted pretty high up per expected
dynamics and strong omega forcing.

Have enhanced thunderstorm wording over the S-coast of RI and
MA, especially around Block Island, as well as across the
adjacent E waters of MA. Also collaborated with SPC, WPC, and
OKX on risks and impacts in associated outlooks.

NCAR ensembles and HRRR TLE have come more in line with the trends
exhibited overnight from the HRRR / RAP / RPM. Convection beginning
to blossom and is likely to persist through much of today. Continued
high probabilities of 0.50 and 1.00 rainfall amounts, potentially
within an hour if not storm total.

Activity clearing out towards late in the day. The cold airmass
aloft and abundance of clouds with a breezy E onshore flow, it
will surely feel like Autumn and not more like Summer as of late.
Highs only into the 50s with the widespread wet weather, perhaps
only into the upper 40s along the high terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...

Tonight...

Gradually clearing out, scattered mid to high ceilings perhaps
lingering. High pressure building in from the W with N flow
prevailing E of the 1030+ surface high. Best chance of clearing
across N/W MA with the cold pool aloft persisting overhead with
light winds. There is the chance of frost over N/W areas of MA.
Held off on headlines and will mention in the hazardous weather
outlook. Antecedent rains earlier during the day, subsequent
higher surface dewpoints, with favorable environment of
radiational cooling, temperatures drop into the 30s and there is
the threat of dew / fog formation.

Sunday...

High pressure in control. Clear conditions. Beginning to warm
aloft with the high shifting slightly E. Will lean with the
warmest of forecast guidance given the light winds, potential
sea-breezes along the coast. Highs into the 60s with a few
places likely observing highs in and around 70 degrees.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

Highlights...

* Cool nights and mild days Sun night through Tue
* Unseasonably warm afternoons Wed and Thu
* Dry next week other than perhaps a few brief showers Thu/Fri am

Details...

Sunday night...

High pressure in control will bring mainly clear skies/light winds
and an ideal night of radiational cooling.  Lows Sun night should
bottom out in the middle to upper 30s in the normally coolest
outlying locations, where some patchy frost is possible.  The rest of
the region should see lows mainly in the lower to middle 40s.

Monday and Tuesday...

Anomalous upper level ridge 2+ standard deviations above normal
builds across the region.  At the surface, relatively strong high
pressure will build south from Quebec.  This will act to offset the
ridging to some degree and result in cool nights and mild
afternoons.  Lows will mainly be in the 40s with highs in the upper
60s to the lower 70s Mon/Tue.  Light winds will make it feel quite
comfortable outside during both afternoons.

Wednesday through Friday...

High pressure moves off the coast allowing for the anomalously high
height fields to be realized at the surface.  High temps on both Wed
and Thu should be well up into the 70s to the lower 80s away from
any localized marine influence.  A cold front may bring a few brief
showers sometime Thu/early Fri with perhaps somewhat cooler temps by
Fri.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

Today...
Conditions lowering to MVFR W to E with -RA. Pockets of IFR,
mainly high terrain. Greater threat of TSRA along the S-coast
and over BID / MVY / FMH. Can't rule out BOS, will have to
monitor closely. +RA possible along with small hail. E winds on
the increase throughout, gusts up to 20-25 kts forecast.

Tonight...
MVFR eroding, becoming VFR towards SKC. Winds becoming N and
diminishing. IFR FG threats towards morning possible across the
N/W interior.

KBOS TAF...TSRA risk over the waters adjacent to the terminal.
Low to moderate confidence at this time so did not prevail in
TAF. Sea-breeze possible Sunday.

KBDL TAF...MVFR with -RA developing today, clearing this evening
and overnight.

Sunday...
VFR. Light winds. Possible sea-breezes along the coast.

Outlook /Sunday through Wednesday/...

Sunday through Wednesday...High confidence in mainly VFR
conditions.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday/...High confidence.

E winds increasing with gusts to 20-25 kt possible, especially
S coastal waters. SCAs posted accordingly as seas build to 5
feet over the S-waters. Widespread rain with thunderstorm
threat, again, especially over the S-waters.

Also worth noting that with the threat for thunderstorms and
locally heavy downpours, there is the threat of graupel / small
hail, as well as the risk of waterspouts. So a heads up for
mariners for today.

Will see winds turn N and diminish into tonight as high pressure
settles over the waters into Sunday.

Outlook /Sunday through Wednesday/...

Sunday through Wednesday...High confidence.  Large high pressure in
control should generally keep winds/seas below small craft advisory
thresholds. We may see some easterly swell bring marginal 5 foot
seas into some of our outer-waters Monday night or Tuesday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 2 AM EDT
     Sunday for ANZ235-237-256.

&&

SYNOPSIS...Frank/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...Frank
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
Hazardous weather outlook, Sep 30, 2:36 AM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
336 AM EDT Sat Sep 30 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-010745-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
336 AM EDT Sat Sep 30 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

Patchy frost is possible across the normally coolest outlying
locations of western MA very late tonight into early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Patchy frost is again possible across the normally coolest outlying
locations of western MA very late Sunday night into early Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-010745-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
336 AM EDT Sat Sep 30 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Frank

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 30, 4:37 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
537 AM EDT SAT SEP 30 2017

MAZ007-301015-
Eastern Essex MA-
537 AM EDT SAT SEP 30 2017

...Heavy showers may contain small hail in southeastern Essex
County and also result in some poor drainage street flooding...

At 536 AM EDT, Doppler radar was tracking a heavy rain shower over
Salem that may develop into a thunderstorm.

Pea size hail may accompany these heavy showers along with poor
drainage street flooding.

Locations impacted include...
Lynn, Peabody, Salem, Beverly, Gloucester, Danvers, Marblehead,
Swampscott, Hamilton, Rockport, Manchester, Wenham and Essex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4263 7056 4257 7064 4255 7076 4251 7079
      4244 7098 4258 7093 4270 7062
TIME...MOT...LOC 0936Z 237DEG 2KT 4250 7091

Frank

The radar

The Boston radar (KBOX), 65 km away, was scanning. The volume nearest the first event began at 10:04 UTC.

Open the radar archive at this moment

Event by event

7 flood, 1 flash flood, 1 hail, 1 funnel cloud. Local standard time, as filed.

Flood, Essex

When
September 30, 5:05 AM EST to 9:05 AM EST
Where
Essex County, 0.54 mi WSW of Carletonville
Cause
Heavy Rain
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.517, -70.909

At 505 AM EST, an amateur radio operator reported cars trapped in flood waters on Pope Street in Salem. At 515 AM EST, Pope Street was officially closed due to flooding.

Flash Flood, Essex

When
September 30, 5:24 AM EST to 10:00 AM EST
Where
Essex County, 0.94 mi NNE of East Saugus to 0.74 mi NW of Lynn
Cause
Heavy Rain
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.463, -70.976

In Lynn at 530 AM EST, Boston Street was flooded and impassable at Stetson Street. A car was trapped in flood waters at the intersection of Boston and Bridge Streets. At 536 AM EST, a car was trapped in flood waters at Lynn Commons; people in the car needed to be rescued. At 542 AM EST multiple cars were trapped in flood waters at the intersection of Boston Street and Cottage Street; the road was closed. Also multiple cars were trapped in flood waters at Washington and Johnson Streets. At 550 AM EST, Western Avenue, Liberty Street, and North Common Street were closed due to flooding. At 555 AM EST Alley Street was flooded and impassable. At 558 AM EST, a car was trapped in flooding on Commercial Street at Fenwick Street. At 649 AM EST, multiple cars were trapped in flood waters on Monroe, New Park, and Federal Streets as well as Western Avenue. At 8 AM EST, Ainsworth Place at Boston Road experienced flooding into buildings. An amateur radio operator in Lynn reported a storm total of 3.79 inches of rain.

Hail, Essex

When
September 30, 5:35 AM EST
Where
Essex County, 0.51 mi W of Lynn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.470, -70.960

At 535 AM EST, one-inch diameter hail was reported in Lynn.

Flood, Suffolk

When
September 30, 7:01 AM EST to 10:00 AM EST
Where
Suffolk County, 1.67 mi NW of Winthrop to 0.71 mi NNW of Winthrop
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.398, -70.991

At 701 AM EST in Winthrop, an apartment basement was flooding on Putnam Street. At 712 AM EST, a car was trapped in flood waters on Crest Avenue. At 720 AM EST a portion of Walden Street and adjacent parking lot were flooded and impassable. At 735 AM EST, Governors Drive was flooded. At 750 AM EST, a basement was flooded on Bank Street. At 820 AM EST, basement flooding was also reported on Veterans Road. An amateur radio operator reported a storm total rainfall of 2.58 inches in Winthrop.

Flood, Suffolk

When
September 30, 7:20 AM EST to 11:00 AM EST
Where
Suffolk County, 1.53 mi E of Revere to 1.09 mi NNW of Winthrop
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.420, -70.990

At 720 AM EST in Revere, a car was trapped in one foot of flooding on State Route 1A near the East Boston line. At 742 AM EST, amateur radio reported a flooded basement on Curtis Road. At 747 AM EST, three cars were reported trapped in flood waters on the Revere Beach Parkway.

Funnel Cloud, Barnstable

When
September 30, 7:30 AM EST to 7:40 AM EST
Where
Barnstable County, 0.62 mi SW of Falmouth Hgts
Reported by
Newspaper
Coordinates
41.542, -70.607

At 730 AM EST in Falmouth, the Cape Cod Times reported two cold air funnel clouds over Falmouth Harbor.

Flood, Suffolk

When
September 30, 7:48 AM EST to 11:00 AM EST
Where
Suffolk County, 1.35 mi S of Revere to 1.41 mi S of Revere
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.401, -71.020

At 748 AM EST in Chelsea, the intersection of Stockton Street and Eastern Avenue was closed due to flooding.

Flood, Suffolk

When
September 30, 7:49 AM EST to 11:00 AM EST
Where
Suffolk County, 1.2 mi ENE of Chelsea to 1.19 mi N of (Bos)logan Intl Arpt
Cause
Heavy Rain
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
42.390, -71.010

At 749 AM EST in the Orient Heights section of Boston, multiple basements on Ashley and Bennington Streets were flooded and the backyards had 3 to 4 feet of water.

Flood, Norfolk

When
September 30, 9:15 AM EST to 1:00 PM EST
Where
Norfolk County, 0.16 mi SW of Wollaston to 0.87 mi SSE of Wollaston
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.268, -71.022

At 915 AM EST, the Wollaston MBTA (Rapid Transit) Station in Quincy was flooded. At 920 AM EST, the intersection of Centre Street and Vernon Street was flooded and impassable. At 925 AM EST, Cedar Street was flooded and impassable. The Automated Surface Observation System platform in Milton reported a storm total rainfall of 2.44 inches.

Flood, Norfolk

When
September 30, 9:30 AM EST to 12:30 PM EST
Where
Norfolk County, 0.71 mi NNW of Milton to 0.65 mi NNW of Milton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.260, -71.085

At 930 AM EST in Milton, Lincoln Street at Brook Road was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718775, 723188, 718806, 718795, 718799, 718805, 718800, 718801, 718802, 718803.